Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

Variational problems in weighted Sobolev spaces on non-smooth domains


Authors: Ana Maria Soane and Rouben Rostamian
Journal: Quart. Appl. Math. 68 (2010), 439-458
MSC (2000): Primary 35J20; Secondary 35Q30, 46E35, 76D05, 65N30
Published electronically: May 19, 2010
MathSciNet review: 2676970
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the Poisson problem $ -\Delta u = f$ and the Helmholtz problem $ -\Delta u + \lambda u = f$ in bounded domains with angular corners in the plane and $ u=0$ on the boundary. On non-convex domains of this type, the solutions are in the Sobolev space $ H^1$ but not in $ H^2$ in general, even though $ f$ may be very regular. We formulate these as variational problems in weighted Sobolev spaces and prove existence and uniqueness of solutions in what would be weighted counterparts of $ H^2 \cap H^1_0$.

The specific forms of our variational formulations are motivated by, and are particularly suited to, applying a finite element scheme for solving the time-dependent Navier-Stokes equations of fluid mechanics.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35J20, 35Q30, 46E35, 76D05, 65N30

Retrieve articles in all journals with MSC (2000): 35J20, 35Q30, 46E35, 76D05, 65N30


Additional Information

Ana Maria Soane
Affiliation: Department of Mathematics and Statistics, University of Maryland, Baltimore County, 1000 Hilltop Circle, Baltimore 21250, Maryland
Address at time of publication: MOX, Dipartimento di Matematica, Politecnico di Milano, Piazza L. Da Vinci 32, 20133 Milano, Italy
Email: asoane@umbc.edu

Rouben Rostamian
Affiliation: Department of Mathematics and Statistics, University of Maryland, Baltimore County, 1000 Hilltop Circle, Baltimore 21250, Maryland
Email: rostamian@umbc.edu

DOI: http://dx.doi.org/10.1090/S0033-569X-2010-01212-7
PII: S 0033-569X(2010)01212-7
Keywords: Poisson problem, Helmholtz problem, corner singularities, weighted Sobolev spaces, finite elements, Navier-Stokes equations
Received by editor(s): August 12, 2008
Published electronically: May 19, 2010
Article copyright: © Copyright 2010 Brown University
The copyright for this article reverts to public domain 28 years after publication.



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website